Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



One-relator quotients and free products of cyclics

Authors: Benjamin Fine, James Howie and Gerhard Rosenberger
Journal: Proc. Amer. Math. Soc. 102 (1988), 249-254
MSC: Primary 20F05,; Secondary 20E06
MathSciNet review: 920981
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is proven that the Freiheitssatz holds for all one-relator products of cyclic groups if the relator is cyclically reduced and a proper power. The method of proof involves representing such groups in $ {\text{PS}}{{\text{L}}_2}({\mathbf{C}})$ and is a refinement of a technique of Baumslag, Morgan and Shalen. The technique allows the extension of the Freiheitssatz result to many additional one-relator products.

References [Enhancements On Off] (What's this?)

  • [1] G. Baumslag, J. Morgan and P. Shalen, On generalized triangle groups, presented at Groups St. Andrews, 1985 (to appear). MR 886432 (88g:20062)
  • [2] J. Fischer, A. Karrass and D. Solitar, On one-relator groups having elements of finite order, Proc. Amer. Math. Soc. 33 (1972), 297-301. MR 0311780 (47:342)
  • [3] J. Howie, One-relator products of groups, Proceedings of Groups St. Andrews, St. Andrews, Scotland, 1985 (to appear). MR 896513 (88g:20066)
  • [4] -, Cohomology of one-relator products of locally indicable groups, J. London Math. Soc. (2) 30 (1984), 419-430. MR 810951 (87b:20039)
  • [5] A. Karrass, W. Magnus and D. Solitar, Elements of finite order in groups with a single defining relation, Comm. Pure Appl. Math. 13 (1968), 57-66. MR 0124384 (23:A1696)
  • [6] R. Ree and N. S. Mendelsohn, Free subgroups of groups with a single defining relation, Arch. Math. 19 (1968), 577-580. MR 0242931 (39:4258)
  • [7] G. Rosenberger, On discrete free subgroups of linear groups, J. London Math. Soc. (2) 17 (1978), 79-85. MR 0480771 (58:922)
  • [8] A. Selberg, On discontinuous groups in higher dimensional symmetric spaces, Internat. Colloq. Function Theory, Tata Institute, Bombay, 1960, pp. 147-164. MR 0130324 (24:A188)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20F05,, 20E06

Retrieve articles in all journals with MSC: 20F05,, 20E06

Additional Information

Keywords: Freiheitssatz, one-relator product, generalized triangle group
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society